Hail, Ford
- When
- November 9, 4:50 PM CST
- Where
- Ford County, 1.73 mi WNW of (Ddc)dodge City Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.780, -99.999
A strong cold front pushed through during the late afternoon and there were surface based thunderstorms near the Oklahoma border. However, with a strong upper level shortwave there was strong lifting above the relative shallow cold air behind the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed through during the late afternoon and there were surface based thunderstorms near the Oklahoma border. However, with a strong upper level shortwave there was strong lifting above the relative shallow cold air behind the front. Therefore, there were elevated thunderstorms above the cold air and some became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 9, 1:23 PM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 123 PM CST Mon Nov 9 2020 ...updated discussion... .SHORT TERM...(This evening through Tuesday) Issued at 111 PM CST Mon Nov 9 2020 A cold front currently extends from Hamilton county NE to Ellis county. This cold front will continue to surge southward through the rest of the afternoon and evening. Some mid level cu is developing along the front. This indicates some mid level instability across some of the forecast area. Mesoanalysis shows about 500 J/kg of CAPE. This may peak up to 800 J/kg, but am not expecting any higher than this. Bulk shear is quite strong. Mean cloud bearing layer winds are parallel to the sfc boundary. As a result, expect storms to develop quickly upscale tonight. Some low to mid level capping still exists. As a result, much of the activity is not expected until the mid evening hours. The best chance for storms will be east of Highway 283. There is some weak DCAPE present as well. In combination with the line development and DCAPE, some marginally strong to severe outflows will be possible with the storms. Some hail up to the size of quarters may be possible as well this evening. Low level cold air advection will begin through the overnight hours. There may be enough CAA for some light snow showers across west-central Kansas. Little, if any snow amounts are expected through tomorrow morning. For Tuesday, post-frontal stratus is likely during the morning. These clouds will eventually erode off to the northeast. Much cooler highs are expected in the wake of the front with values peaking in the 50s. Much of the day will be dry. .LONG TERM...(Tuesday night through Monday) Issued at 111 PM CST Mon Nov 9 2020 Weak high pressure will prevail over the Central Plains Wednesday. The net result is continued fairly cool highs with values still in the 50s. Winds shouldn't be too bad Wednesday as a weak MSLP gradient prevails across the state. More of the same is expected on Thursday. Temperatures will continue to remain seasonal with a dry forecast continuing. Attention then turns to Friday. A large UL trof will approach the region from the west. A warm front will lift northward through the day. This front is expected to eventually stall out across the state. Showers and thunderstorms may develop along this boundary Friday evening. The highest pops will continue to remain across the eastern zones. Beyond this, Kansas will remain in west to northwest flow aloft. The will result in a dry forecast for the entire region. A dry fropa is possible over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM CST Mon Nov 9 2020 A cold front is starting to approach Scott City, Kansas. This front is expected to traverse across the terminals during the 00-03Z period tonight. Expect southerly winds to become northerly 15-25 kt in the wake of the front. There still is a chance for storms after 00Z tonight. Have fairly high confidence that the storm activity will be E/SE of the terminals (KHYS, KDDC). Post-frontal stratus is likely during the overnight period with MVFR cigs. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 52 30 55 / 30 10 0 0 GCK 28 50 26 53 / 20 20 0 0 EHA 29 55 28 57 / 10 0 0 0 LBL 30 53 27 56 / 10 0 0 0 HYS 29 49 27 54 / 40 30 0 0 P28 37 53 31 57 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 314 AM CST Mon Nov 9 2020 KSZ030-031-043>046-061>066-074>081-084>090-100915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 314 AM CST Mon Nov 9 2020 /214 AM MST Mon Nov 9 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Gusty southwest winds and low relative humidity will create elevated to near-critical fire weather conditions across much of west central and southwest Kansas from late this morning through late afternoon. Outdoor burning is discouraged. Strong to marginally severe thunderstorms will be possible in south central and eastern portions of southwest Kansas late this afternoon into this evening. The strongest storms will be capable of up to quarter size hail and gusty winds up to 60 mph. A brief period of light snow will be possible in vicinity of the I-70 corridor late tonight with minimal accumulations expected, if any at all. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Snow: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4pm mainly east of a Hays to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 426 PM CST Mon Nov 9 2020 KSZ078-092300- Ford KS- 426 PM CST Mon Nov 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD COUNTY UNTIL 500 PM CST... At 426 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles north of Minneola, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dodge City, Ford and Ft. Dodge. LAT...LON 3748 10002 3750 10013 3780 10001 3766 9966 TIME...MOT...LOC 2226Z 204DEG 37KT 3754 10005 LOWE
Special Weather Statement National Weather Service Dodge City KS 448 PM CST Mon Nov 9 2020 KSZ078-092315- Ford KS- 448 PM CST Mon Nov 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FORD COUNTY UNTIL 515 PM CST... At 448 PM CST, Doppler radar was tracking a strong thunderstorm near Dodge City, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dodge City, Wright and Ft. Dodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3769 9991 3771 10004 3791 10002 3791 9971 TIME...MOT...LOC 2248Z 186DEG 30KT 3772 10000 LOWE
The Dodge City radar (KDDC), 3 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Observed at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931813, 931814, 931815, 931816, 931817.